Alert archive / Pennsylvania / Special Weather Statements in 2018
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Jul 5, 2018, 10:21 AM EDT for Cameron County, Pennsylvania. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2018, 10:21 AM EDT (14:21 UTC)
- Expired
- Jul 5, 2018, 11:30 AM EDT
- In force
- 69 min
- Issued by
- NWS State College, PA
County Cameron County, PA
The radar
The State College radar (KCCX), 29 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 2.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1207 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WWUS81 KCTP 051421
SPSCTP
Special Weather Statement
National Weather Service State College PA
1021 AM EDT THU JUL 5 2018
PAZ012-017-018-051530-
Northern Centre PA-Northern Clinton PA-Clearfield PA-
1021 AM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD...CENTRE...
AND CLINTON COUNTIES UNTIL 1130 AM EDT...
At 1017 AM EDT, Doppler radar indicated a strong thunderstorm near
Karthaus, moving east northeast at 15 mph.
Torrential rain is expected. Rainfall amounts of 1 to 1.5 inches in
just 30 minutes will be likely from this storm. Pea size hail and
winds in excess of 40 mph are possible.
Locations impacted include...
Keating, Karthaus, Snow Shoe, Clarence, Moshannon, Pine Glen,
Lecontes Mills and Grassflat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle, as frequent lightning is occurring with this
thunderstorm. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4130 7789 4102 7779 4100 7830 4107 7842
4117 7832 4122 7814 4122 7810 4124 7807
TIME...MOT...LOC 1417Z 256DEG 11KT 4110 7820
$$
LambertWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 7:15 AM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 5, 7:15 AM EDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service State College PA 715 AM EDT Thu Jul 5 2018 .SYNOPSIS... Heat and humidity will continue at least until a cold front pushes southeast through the region Thursday night and early Friday. Cooler and less humid air moving in behind the cold front will last all weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Major problem today will be the potential for thunderstorms with torrential downpours. See HYDRO section for more. The second problem is the potential for damaging severe thunderstorm wind gusts and hail (generally an inch or less in diameter). SPC has placed most of the area in the MRGL risk for svr wx. At this early hour, convection is already dropping moderate to heavy rain in the Laurels. Some expansion of the coverage of showers into the central mtns is possible this morning and that is before the heating pops more tall storms this aftn. Sky is mainly clear in the northern and central counties, but clouds cover the rest of the area. There is some fog in the valleys of the north with dewpoints in the u60s and l70s. Some boundaries and the terrain will play the role of lift today, but some CIN/stability is here in the morning. The heights do lower thru the day as a significant short wave rolls into wrn PA. Will ramp up the PoPs as they day continues with highest numbers in the Alleghenies and Laurels. However, there is a signal from many mdls that some convection will also fire up over the SE by the end of the day. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Convection may wane a little during the evening, but we should see some increase in coverage again overnight as the highly anticipated cold front presses in from the NW. Coverage may be sparse as the front passes due to loss of heat-driven instability, but the storms could still be strong with better forcing overhead. The increase in speed of the storms should lessen the threat for flooding, but will run the FF Watch until the cold front passes, the PWATs drop, and the threat of rain is done. The threat of rain is gone very quickly after midnight in the NW, and by sunrise in the central counties. The front should clear the area in mid to late morning. Temps will be refreshingly cooler with only l70s as highs in the higher elevs and NWrn counties. These numbers will be a couple degrees below normals. Dewpoints will drop into the 50s by noon in the NW, and over most of the area by sunset. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... *Cooler and refreshingly less humid air will arrive this weekend and may last into Monday. The cold front should be to our south at 18Z Fri. This will bring relief from the relentlessly hot/humid weather as cooler and less humid air sweeps southeast from Canada. Showers may drop in from the Great Lakes in the mid-week period, but Sat-Mon looks dry with seasonable temps, and welcome surface dewpoints in the 40s and 50s. PWAT values plummet to an impressive minus 2-3 sigma Saturday morning, then stay in the minus 1-2 sigma range into early Monday as an area of high pressure (1024-1028 mb on the GEFS) drifts SE from the upper midwest and becomes located over the state Sunday morning. In contrast to the fans and AC units we had constantly running throughout the week, this weekend and early next week will give us the opportunity to get out the blankets (if you choose to sleep with the windows open) Friday night through Sunday night, as temps slide well into the 40s for mins across the northern mtns, and upper 40s and 50s elsewhere. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... Variety of weather conditions in store for today into tonight. Initially this morning, IFR ceilings with scattered IFR visibilities will impact the SE with MVFR cigs/vsbys through mid morning for most other locales. Showers/isolated Tstms will linger near JST into mid morning before a break for a couple of hours. Focus from midday through the afternooon will be development of numerous thunderstorms, generally working from NW to SE across northern/central mountains with individual cell movement toward the east at 10-20 mph. Tstms will be more scattered over the SE. There is potential for torrential downpours and isolated severe wind gusts and hail (generally an inch or less in diameter), and obviously restrictions in vicinity of these storms. Convection should wane a little during the evening, but we should see some increase in coverage again overnight as a cold front presses in from the NW and mid-level flow increases. The threat of rain tapers off quickly after midnight in the NW, and by sunrise in the central counties. The front should clear the area in mid to late morning, ushering in a several day period of more settled weather with minimal impacts to aviation. .Outlook... Fri...Thunderstorm impacts SE in the morning. Otherwise no sig wx. Sat-Mon...No sig wx expected. && .HYDROLOGY... The ground is very wet in many places. FFG is just an inch or less over about half of the land mass of the CWA. There are still patches where they have had very little rain in the past 3 days, but those areas are small enough to not try to split hairs when deciding on a flash flood watch. PWATs hang near 2 inches all day and into the night. MBE vectors are less than 10kts this aftn and less than 5 kts this evening and tonight. The storms may move a little bit quicker than the nearly stationary storms the past few days, but the potential for flash flooding is high. WPC excessive rain outlook is in the SLGT category for all but the far SE. The only relief from a worry for torrential downpours will be the passage of the cold front late Thurs night and Fri morning. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from noon EDT today through Friday morning for PAZ012-017>019-024>028-033>036-041-042-045-046-049>053- 056>059-063-064. Flash Flood Watch from noon EDT today through late tonight for PAZ004>006-010-011-037. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Lambert/Tyburski AVIATION...RXR HYDROLOGY...
Hazardous weather outlook, Jul 5, 4:12 AM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service State College PA 412 AM EDT Thu Jul 5 2018 PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-063- 064-060815- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams- 412 AM EDT Thu Jul 5 2018 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Strong to severe thunderstorms with gusty winds and small hail are possible this afternoon and also evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-037-060815- Warren-McKean-Potter-Elk-Cameron-Tioga- 412 AM EDT Thu Jul 5 2018 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Strong to severe thunderstorms with gusty winds and small hail are possible this afternoon and also evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ065-066-060815- York-Lancaster- 412 AM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Heavy rainfall is possible this evening and tonight and could produce minor flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rainfall is possible Friday morning and could produce minor flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 5, 10:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1021 AM EDT THU JUL 5 2018
PAZ012-017-018-051530-
Northern Centre PA-Northern Clinton PA-Clearfield PA-
1021 AM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD...CENTRE...
AND CLINTON COUNTIES UNTIL 1130 AM EDT...
At 1017 AM EDT, Doppler radar indicated a strong thunderstorm near
Karthaus, moving east northeast at 15 mph.
Torrential rain is expected. Rainfall amounts of 1 to 1.5 inches in
just 30 minutes will be likely from this storm. Pea size hail and
winds in excess of 40 mph are possible.
Locations impacted include...
Keating, Karthaus, Snow Shoe, Clarence, Moshannon, Pine Glen,
Lecontes Mills and Grassflat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle, as frequent lightning is occurring with this
thunderstorm. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4130 7789 4102 7779 4100 7830 4107 7842
4117 7832 4122 7814 4122 7810 4124 7807
TIME...MOT...LOC 1417Z 256DEG 11KT 4110 7820
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:17 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Cambria, Cameron, Centre and 27 more | 30 hr |
| Jul 5, 11:02 AM EDT | Special Weather Statement | CTP | Cambria | 58 min |
| Jul 5, 12:15 PM EDT | Special Weather Statement | CTP | Cambria | 45 min |
| Jul 5, 12:45 PM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 3 hr |
| Jul 5, 12:51 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 84 min |
| Jul 5, 1:04 PM EDT | Special Weather Statement | CTP | Huntingdon | 56 min |
| Jul 5, 1:35 PM EDT | Special Weather Statement | CTP | Somerset | 40 min |
| Jul 5, 1:37 PM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Huntingdon | 3 hr |
| Jul 5, 1:46 PM EDT | Areal Flood Advisory | CTP | York | 119 min |
| Jul 5, 2:27 PM EDT | Special Weather Statement | CTP | Warren | 63 min |
| Jul 5, 2:29 PM EDT | Special Weather Statement | CTP | Bedford, Somerset | 46 min |
| Jul 5, 3:02 PM EDT | Special Weather Statement | CTP | Elk | 73 min |
| Jul 5, 3:03 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 3 hr |
| Jul 5, 7:14 PM EDT | Special Weather Statement | CTP | Centre | 46 min |
Nearby
Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.